Photo by Diana Polekhina on Unsplash
This year brought wars, increases in artificial intelligence and a national shortage in injectable diabetes medication because celebrities are obsessed with losing weight.
The main culprit of this obsession, Ozempic, is a drug that improves blood sugar levels and helps produce more insulin within the body for Type 2 diabetes. It was discovered that Ozempic could drastically reduce weight during a clinical trial, which quickly made it a household name when celebrities and people with large sums of money got a hold of it.
Even Weight Watchers, a weight-loss company that became popular in the 2000s and features Oprah Winfrey as a board member, offers programs specifically geared toward people losing weight on these drugs.
Now, every time a celebrity steps into the spotlight displaying significant weight loss, we have to ask ourselves whether it was exercise and healthy choices or taking away needed prescriptions from diabetics.
Unfortunately, it seems highly likely that it’s the latter. The United States Food and Drug Administration (FDA) added Ozempic to its list of drug shortages in 2023, along with another weight-loss drug called Wegovy. Both are generically classified as “semaglutide injections.”
Ozempic was originally approved for Type 2 diabetics in 2017, but demand has only increased with time from many people. Although we understand the obvious weight-loss benefits now, which likely answers why the number of prescriptions for this drug jumped, more clinical trials discovered that these weight-loss medications may be able to treat addiction. This will potentially see another increase in demand, which will potentially lessen the supply dedicated to diabetics again.
And it’s not just people living with diabetes who are worried. Many doctors and other medical professionals are concerned about people who don’t need the injectables taking them, but it’s also the potential side effects from Ozempic and Wegovy, which all drugs have attached to its packaging.
Ozempic’s side effects include nausea, vomiting, stomach flu symptoms, vision changes, gallbladder problems, kidney issues and stomach paralysis. Now, the FDA added another side effect of Ozempic and Wegovy because there are cases of intestinal blockage.
Also, the FDA was monitoring reports of suicidal thoughts while taking these weight-loss medications as of Oct. 4, 2023.
“Accounts of suicidal thoughts linked to this class of drugs is definitely drawing some attention, including an investigation by European regulators that was announced in July,” Vice President of Science, Medicine and Public Health at the American Medical Association Andrea Garcia said during a featured talk. “In a statement to Reuters, the FDA did say it's evaluating these reports, and they're going to decide on what, if any, course of action to take after doing a thorough review.”
Sellers online are making compounded versions of the drugs, as well, Ozempic and Wegovy which can be extremely harmful. According to a letter that the FDA sent to Semaspace back in October of this year, online retailers sold “misbranded” and “unapproved” drugs because they have not been approved by the FDA.
“FDA has received reports that in some cases, compounders may be using salt forms of semaglutide, including semaglutide sodium and semaglutide acetate,” S. Leigh Verbois, the director of the Office of Compliance for the FDA, wrote. “The salt forms are different active ingredients than are used in the FDA-approved drugs, which contain the base form of semaglutide. Products containing these salts, such as semaglutide sodium and semaglutide acetate, have not been shown to be safe and effective.”
Now, according to CNN, poison centers had “steep increases” in calls about accidental weight-loss drug overdoses.
Some celebrities have responded to the Ozempic and other weight-loss drug crazes, too, including fitness trainer and coach Jillian Michaels.
“The truth of the matter is, Ozempic has some pretty significant side effects,” Michaels told PEOPLE. “Do your homework on it. The results are not lasting, in very large part.”
Share This Post On
Leave a comment
You need to login to leave a comment. Log-in